Chapter 76. Gastrointestinal Infections
A 4-year-old child with a 3-day history of viral gastroenteritis presents to his local medical clinic with signs of severe dehydration secondary to multiple vomiting episodes. Which one of the following antiemetic agents should be considered for the treatment of this child?
Option A. Incorrect. Aprepitant is a P/neurokinin 1 (NK1) receptor antagonist. It is used for chemotherapy-induced N/V and PONV. It is less well studied and more expensive than ondansetron.
Option B. Incorrect. Dexamethasone is a corticosteroid used in combination with other agents for chemotherapy-induced N/V. It would be inappropriate for this situation.
Option C. Incorrect. Diphenhydramine would not be expected to be as efficacious in this situation as is ondansetron.
Option D. Correct. Ondansetron is considered the first-line antiemetic in children who are dehydrated with significant vomiting (see Ref #3, Chapter 76).
Which one of the following is the foundation of therapy for most GI tract infections?
B. Oral rehydration therapy
C. IV rehydration therapy
Option A. Incorrect. The most important treatment in most GI tract infections is rehydration therapy. Antimicrobial therapy is indicated in some infections, but in most cases is viewed as adjunctive to rehydration therapy.
Option B. Correct. Rehydration therapy is the cornerstone of therapy of GI tract infections because it is the degree of dehydration that is most indicative of the patient's clinical condition and predictive of the ultimate outcome of the infection. Unless severely depleted, most patients are able to rehydrate with oral replacement.
Option C. Incorrect. While IV rehydration may be necessary for severely-depleted patients, or those who are unable to take oral therapy, it is not necessary in most cases. Oral hydration is highly effective and much more available, especially in resource-limited countries.
Option D. Incorrect. Antiemetic therapy may be needed if a patient is vomiting, but this occurs in a minority of patients. Furthermore, rehydration therapy would still be critically important even if an antiemetic medication is used concurrently.
A 23-year-old man presents to his local medical clinic complaining of a recent onset of fever and chills, diaphoresis, and headache. Upon physical examination, rose spots are noted on the patient's torso. His ...